Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Diarrhea likely from HAART regimen
May 11, 2011

Hi Dr. Henry, Thank you for what you do. I'm a 52-year-old white male with HIV. My T-Cell count has never dropped below what is normal, as I discovered I was positive shortly after I was infected and began a HAART regimen very early as compared to most people hoping it would help with some cognitive issues. My T-Cell count is currently in excess of 1000 and VL is undetectable. I started on Atripla and tolerated it well for about 2 years. I had sleeping issues throughout and for that reason switched to Truvada with Isentress about a year ago. I sensed that this combination was making me overly emotional and while my doctor said that she had never heard of that as a side effect, she willingly changed my regimen again to Norvir and Lexiva about six months ago. I have had diarrhea since then. Two weeks ago, due to the diarrhea and after a negative stool analysis, my ID switched me to Truvada with Kaletra. The diarrhea has not abated, though. I'm at my wits end. Do you have any suggestions for how to control this? I've always had a very healthy digestive system; that is, no history of chronic digestive issues, lactose problems, etc. I have experimented with skipping doses of my HIV meds and when I do, the diarrhea does abate, usually the next day. I'd appreciate your input.

Response from Dr. Henry

Ritonavir boosted protease inhibitors are associated with loose stools/gut complaints and can aggravate any pre-exisiting condition (such as mild lactose or gluten intolerance). Some patients (< 10%) seem to have gut complaints/loose stools from the tenofovir in Truvada. A trial switch from Truvada to Epzicom (if HLA B5701 negative) might be worth considering as well as a switch from ritonavir/Lexiva to an alternative regimne (ie ritonavir/atazanavir or raltegravir or nevirapine or etravirine or even mariviroc if CCR5 virus status at baseline can be determined). A GI consultation may be useful as well looking for other possible explanations. KH



Previous
Falling CD4 count
Next
Hair loss

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement